Making Sure Your Child's Cough Syrup is Safe
The American Academy of Pediatrics (AAP) recently released a clinical report regarding the use of codeine in children under the age of 18 years. Codeine has been used for years as a pain medication and as a cough suppressant. However, in 2012, the Food and Drug Administration (FDA) issued a warning for codeine use in children, due to an increased risk of apnea and death. Codeine is metabolized to morphine in the body. In a subset of patients, known as “ultra-rapid metabolizers,” metabolism is increased and converts the codeine into a much higher volume of morphine that can suppress breathing and lead to death. Despite this warning four years ago, codeine can still be found in over-the-counter (OTC) cough suppressants and is still being prescribed by some medical providers.
So, what can you do as a parent?
- If you have any codeine-containing products at home, take them to your nearest “MedDrop” location for disposal.
- Do not purchase or give your child any OTC cough suppressants that contain codeine. In fact, cough suppressants of any kind should never be given to a child under the age of 4-years-old. If your child has a cough that is bothersome or associated with breathing difficulties, fever or difficulty sleeping, please consult your child’s primary care provider.
- Do not give your child any codeine-containing product for pain relief. If your child is having pain, talk with their doctor about using acetaminophen and ibuprofen on a scheduled basis for pain control and only escalate to an opioid pain medication when necessary.
Together, let’s keep our children safe by saying “no” to codeine.